Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 304, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 16, 2016, 11:04 PM CDT for Blaine County, Custer County, Dewey County, Oklahoma. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2016, 11:04 PM CDT (04:04 UTC)
- Expired
- May 16, 2016, 11:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blaine County, OK, Custer County, OK, Dewey County, OK
The radar
The Vance AFB radar (KVNX), 121 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 11:25 PM CDT | TSTM WND GST 60 | 3 Ne Clinton, OK | |
| May 16, 11:30 PM CDT | TSTM WND GST 72 | 4 Wsw Weatherford, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 8:59 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
The text
As transmitted.
260
WUUS54 KOUN 170404
SVROUN
OKC011-039-043-170445-
/O.NEW.KOUN.SV.W.0304.160517T0404Z-160517T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1104 PM CDT MON MAY 16 2016
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CUSTER COUNTY IN WESTERN OKLAHOMA...
WESTERN BLAINE COUNTY IN NORTHWESTERN OKLAHOMA...
DEWEY COUNTY IN NORTHWESTERN OKLAHOMA...
* UNTIL 1145 PM CDT
* AT 1103 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTHEAST OF TALOGA TO 3 MILES NORTHEAST OF
FOSS...MOVING EAST AT 35 MPH. WINDS OF 58 MPH WERE REPORTED WITH
THESE STORMS NEAR BUTLER.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WEATHERFORD...CLINTON...TALOGA...OKEENE...THOMAS...SEILING...ARAPAHO...
CANTON...CUSTER CITY...BUTLER...LONGDALE...OAKWOOD...PUTNAM...FAY...FOSS
RESERVOIR...CANTON LAKE...EAGLE CITY...SOUTHARD...HUCMAC AND STAFFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3616 9904 3616 9829 3555 9859 3555 9862
3547 9862 3547 9928
TIME...MOT...LOC 0403Z 269DEG 29KT 3601 9891 3548 9912
HAIL...1.00IN
WIND...60MPH
$$
..SPEG.1 follow-up statement
646
WWUS54 KOUN 170433
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1133 PM CDT MON MAY 16 2016
OKC011-039-043-170445-
/O.CON.KOUN.SV.W.0304.000000T0000Z-160517T0445Z/
CUSTER OK-BLAINE OK-DEWEY OK-
1133 PM CDT MON MAY 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EASTERN CUSTER...WESTERN BLAINE AND EASTERN DEWEY COUNTIES...
AT 1133 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTHWEST OF CANTON TO 7 MILES SOUTHEAST OF
FAY TO NEAR WEATHERFORD...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WEATHERFORD...OKEENE...THOMAS...CANTON...LONGDALE...OAKWOOD...FAY...EAGLE
CITY...CANTON LAKE...SOUTHARD...HUCMAC AND HOMESTEAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3615 9891 3616 9829 3555 9859 3555 9862
3547 9862 3547 9894 3576 9875
TIME...MOT...LOC 0433Z 281DEG 36KT 3601 9862 3573 9858 3551 9874
HAIL...1.00IN
WIND...60MPH
$$
..SPEG.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 10:49 PM CDT, 15 minutes earlier.
Area forecast discussion, May 16, 10:49 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Norman OK 1049 PM CDT MON MAY 16 2016 .DISCUSSION... && .AVIATION... a thunderstorm complex will move across southwest oklahoma through the night. rain and thunder will spread east over most of oklahoma early Tuesday. ifr conditions are exected to develop behind a cold front passing the the state early tuesday. && .PREV DISCUSSION... /issued 950 PM CDT MON MAY 16 2016/ DISCUSSION... pops were increased across southwest oklahoma for the after midnight period. complex of severe thunderstorms moving through west central oklahoma is expected to continue southeast and become a larger area of rain later. no other changes were made. PREV DISCUSSION... /issued 242 PM CDT MON MAY 16 2016/ DISCUSSION... Main focus was on the next few days, especially tonight into the morning. A few storms have already developed in parts of SE CO and NE NM. Additional storms are expected to develop in this area and parts of the Panhandles late this afternoon and evening. This activity will likely merge into a thunderstorm complex that will move into parts of west central and southwest OK this evening. Additional storms will likely develop near a frontal boundary in northern OK. This activity could also develop into a thunderstorm complex moving S/SE across the area tonight. Some of the short term models show these two areas eventually merging into one big line overnight but others show them remaining somewhat separate. Either way one or more areas of showers/storms will move across much of the fa overnight into Tuesday morning. The highest potential for strong to severe storms will be with the storms coming out of the Panhandles into west central/southwest OK. This is further south than previous forecast. Damaging straight-line winds and large hail will be the main concerns with any severe storms. A cold front will also move across the region tonight into Tuesday morning. This front is expected to be in Texas by Tuesday afternoon but additional showers and storms could develop and affect southern parts of the fa Tuesday afternoon/evening. A few of these storms may become strong to severe. If, how much, and how far north showers/storms affect the fa will likely depend on what happens tonight and how far south the front moves Tuesday. Rain chances will continue for at least parts of the area through Friday but the next best chance for rain will be Wednesday afternoon into Thursday when an upper trough approaches and begins to move across the Central/Southern Plains. This system is expected to move east of the area Friday. Models show an upper ridge affecting the region as the next trough moves into the western U.S. This ridge will lead to a brief dry period before rain chances return late this weekend as the mentioned trough approaches the region. models disagree on timing of this system with the latest run of the ECMWF being slower which could have an impact on the rain chances. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 57 66 51 65 / 90 40 30 10 Hobart OK 58 64 51 65 / 80 20 30 20 Wichita Falls TX 62 73 53 68 / 70 40 50 20 Gage OK 51 59 46 63 / 80 20 20 20 Ponca City OK 53 62 48 66 / 90 30 20 10 Durant OK 64 75 57 69 / 50 50 50 20 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 26/09/09
Hazardous weather outlook, May 16, 12:40 PM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORMAN OK 1240 PM CDT MON MAY 16 2016 OKZ004>048-050>052-TXZ083>090-170545- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1240 PM CDT MON MAY 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT... .THUNDERSTORMS... THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF OKLAHOMA AND THE ADJACENT PARTS OF NORTHERN TEXAS. LOCATION... THERE IS AN ENHANCED RISK IN WESTERN AND NORTHWESTERN OKLAHOMA... GENERALLY WEST OF A LINE FROM NEAR CHEROKEE...TO WATONGA...TO HOBART. A SLIGHT RISK SURROUNDS THE ENHANCED RISK... COVERING AN AREA GENERALLY WEST OF A LINE EXTENDING FROM NEAR PONCA CITY...TO CHANDLER...TO WAURIKA...AND NORTH OF A LINE FROM WICHITA FALLS TO CHILDRESS TEXAS. TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE EARLY THIS EVENING THROUGH LATE TONIGHT...LIKELY BEGINNING IN FAR WESTERN AND NORTHWESTERN OKLAHOMA AFTER 6 PM. IMPACTS... LARGE HAIL UP TO THE SIZE OF TENNIS BALLS AND DAMAGING WIND GUSTS OVER 70 MPH ARE THE PRIMARY CONCERNS. THERE IS ALSO A LOW POTENTIAL FOR TORNADOES... PRIMARILY ACROSS WESTERN OKLAHOMA. DISCUSSION... A WARM FRONT WILL STALL ACROSS NORTHERN OK THIS AFTERNOON WHILE A DRYLINE MOVES INTO THE TX PANHANDLE. LATER THIS EVENING...A COLD FRONT IS EXPECTED TO MOVE SOUTH INTO NORTHWESTERN AND NORTHERN OK. STORMS WILL INITIALLY DEVELOP NEAR A TRIPLE POINT LATE THIS AFTERNOON ACROSS THE WESTERN OK PANHANDLE...AND PERHAPS NEAR THE DRYLINE OVER THE TX PANHANDLE...AND THEN MOVE SE INTO WESTERN AND NORTHWESTERN OK JUST BEFORE SUNSET. ADDITIONAL DEVELOPMENT WILL BE POSSIBLE ALONG THE COLD FRONT ACROSS NORTHERN OK THIS EVENING. ONE OR TWO STORMS MAY REMAIN DISCRETE AS THEY MOVE INTO WESTERN OKLAHOMA TONIGHT AND COULD POSE A TORNADO THREAT...IN ADDITION TO VERY LARGE HAIL AND DAMAGING WINDS...BEFORE MIDNIGHT. OVERNIGHT...STORMS MAY DEVELOP INTO ONE OR TWO COMPLEXES AS THEY MOVE SOUTHEAST ACROSS THE REGION. DAMAGING WINDS AND LARGE HAIL WILL REMAIN POSSIBLE THROUGH THE EARLY MORNING HOURS WITHIN THESE COMPLEXES...ALTHOUGH THE TORNADO THREAT WILL DIMINISH GREATLY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... .THUNDERSTORMS... THERE IS A MARGINAL RISK OF A FEW SEVERE THUNDERSTORMS TUESDAY AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THE REMAINING COMPLEX OF THUNDERSTORMS FROM MONDAY NIGHT WILL LIKELY BE PERSISTING ACROSS PORTIONS OF SOUTHEASTERN OKLAHOMA INTO NORTHEASTERN TEXAS TUESDAY MORNING. INTO THE AFTERNOON AND EVENING... REMNANT BOUNDARIES ASSOCIATED WITH THIS COMPLEX MAY BECOME THE FOCUS FOR NEW THUNDERSTORM DEVELOPMENT IN THE LATE AFTERNOON AS MODEST INSTABILITY AND SHEAR MAINTAIN ALONG THE RED RIVER VALLEY. SEVERE HAIL AND WINDS ARE THE PRIMARY CONCERNS... WITH A VERY LOW PROBABILITY OF A TORNADO. WITH THE REGION REMAINING UNDER AN ACTIVE PATTERN...SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE ALMOST DAILY FROM WEDNESDAY THROUGH FRIDAY. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Local storm report, May 16, 10:34 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1034 PM CDT MON MAY 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL 8 NNW SAYRE 35.41N 99.70W
05/16/2016 E1.75 INCH BECKHAM OK STORM CHASER
&&Local storm report, May 16, 10:38 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1038 PM CDT MON MAY 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG 4 E STRONG CITY 35.67N 99.53W
05/16/2016 ROGER MILLS OK TRAINED SPOTTER
SIX TO EIGHT INCH DIAMETER TREE BRANCHES BROKEN ALONG
HIGHWAY 33.
&&Special weather statement, May 16, 10:53 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1053 PM CDT MON MAY 16 2016
OKZ015-170430-
DEWEY OK-
1053 PM CDT MON MAY 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR DEWEY COUNTY UNTIL 1130 PM CDT...
AT 1050 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR CESTOS TO 8 MILES SOUTHWEST OF TALOGA TO 9 MILES SOUTHWEST
OF PUTNAM...MOVING EAST AT 45 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LAT...LON 3616 9924 3617 9865 3581 9863 3581 9921
3596 9919
TIME...MOT...LOC 0350Z 277DEG 40KT 3613 9914 3595 9907 3580 9912Local storm report, May 16, 10:59 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1059 PM CDT MON MAY 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND GST 5 SW BUTLER 35.58N 99.25W
05/16/2016 M58 MPH CUSTER OK MESONET
FROM OKLAHOMA MESONET SITE.
&&The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:14 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 46 min |
| May 16, 9:31 PM CDT | Tornado Warning | OUN | Ellis, Roger Mills | 29 min |
| May 16, 9:57 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Greer, Roger Mills, Washita | 48 min |
| May 16, 10:02 PM CDT | Tornado Warning | OUN | Beckham, Roger Mills | 28 min |
| May 16, 10:29 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Greer, Roger Mills, Washita | 46 min |
| May 16, 10:53 PM CDT | Special Weather Statement | OUN | Dewey | 37 min |
| May 16, 10:57 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Kiowa, Washita | 48 min |
| May 16, 11:35 PM CDT | Special Weather Statement | OUN | Greer | 25 min |
| May 16, 11:38 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Kingfisher | 52 min |
| May 16, 11:43 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Tillman, Washita | 47 min |
| May 16, 11:59 PM CDT | Special Weather Statement | OUN | Harmon | 31 min |
| May 17, 12:37 AM CDT | Special Weather Statement | OUN | Kingfisher, Logan, Oklahoma | 38 min |
| May 17, 12:38 AM CDT | Special Weather Statement | OUN | Grady | 37 min |
| May 17, 12:43 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 47 min |
| May 17, 12:53 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma | 52 min |
| May 17, 1:24 AM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 51 min |
| May 17, 1:27 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain, Stephens | 48 min |
| May 17, 1:32 AM CDT | Special Weather Statement | OUN | Cleveland, Lincoln, Pottawatomie | 28 min |
| May 17, 1:46 AM CDT | Special Weather Statement | OUN | Tillman | 29 min |
| May 17, 2:07 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 38 min |
| May 17, 2:58 AM CDT | Special Weather Statement | OUN | Cotton | 32 min |
| May 17, 4:14 AM CDT | Special Weather Statement | OUN | Kay, Noble, Payne | 31 min |
| May 17, 7:36 AM CDT | Areal Flood Advisory | OUN | Tillman | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.